New York Teacher Dies From Overdose Of Fentanyl-Laced Heroin In School Restroom
Matthew Azimi, 36, was a much-loved and admired special education teacher in the Bronx. He already had three children and his wife was about five months pregnant with a fourth.
The last item that he purchased before his death was a hypodermic needle from a drugstore.
Azimi dismissed his class when the bell rang at 2:50 at Public School X811 in Foxhurst. Later, he went to a local CVS about 4 p.m. and bought the needle that would ultimately help end his life. Nearly two hours later, a school janitor would knock open a locked faculty restroom door and discover him deceased in a stall from a lethal dose of fentanyl-laced heroin.
In addition to the needle, a small baggie with heroin residue was found next to Azimi’s body. Fortunately, no students from the school, which teaches children from grade 6 to 12, were present when Azimi’s body was found.
Tragic stories like Azimi’s are happening all around us. In 2016, the Centers of Disease Control and Prevention estimate that at least 42,000 people died from an overdose related to prescription painkillers or illicit opioids, such as heroin and fentanyl.
Thousands more are revived by naloxone, an opioid overdose reversal drug that saves lives by counteracting life-threatening central nervous system depression. But Azimi hid his addiction and died alone. There were no first responders there to help him.
Azimi’s heroin habit developed as a teenager, but his wife of ten years said in a statement that she believed he had been clean for the better part of their marriage.
The medical examiner recently found that his cause of death on November 30 was an overdose of fentanyl, a drug similar to heroin but up to 50 times more potent. It is commonly mixed into heroin, however, to increase potency and profits, as it is inexpensive to make and a little bit goes a long way.
Fentanyl was also responsible for the deaths of both artists Prince in April 2016 and Tom Petty in November last year.
~ G. Nathalee Serrels, M.A., Psychology